Florida, 2003

Flash Flood in Florida, March 9, 2003

March 9, 2003 · NWS JAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 9, 9:45 AM EST, 15 minutes earlier.

Area forecast discussion, Mar 9, 9:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST SUN MAR 9 2003

UPDATE...EXPAND FLOOD WATCH A LITTLE FURTHER SOUTH OF I-10 IN
FLORIDA BASED ON LATEST RADAR TRENDS.

PUBLIC...ANOTHER LARGE BATCH OF RAIN WITH EMDEDDED STRONG TSTMS
BEARING DOWN ON CWA. WL CONT FLOOD WATCH THRU THE DAY. WL ALLOW
DENSE FOG ADVISORY TO EXPIRE AT 9 AM...AS VSBYS AT OCF HAVE BEGUN TO
IMPV AND IT SHOULD BE ABOVE 1/4SM AT MOST LOCATIONS AFTER 9AM. WL
UPDT ZFP THEN. WL HAVE TO WATCH OHP/THP ESTIMATES FROM THE RADAR AS
AREAS IN THE SUWANNEE RIVER VLY MAY REQUIRE FLOOD WARNINGS IN A
COUPLE OF HOURS IF ANOTHER 2 TO 3 INCHES OF RAIN FALLS.

MARINE...WINDS WL BE ALL OVER THE COMPASS THIS AM...ARND 10 KTS OR
LESS...BUT AFTER SFC WAVE GOES THRU THIS AFTN...A NLY SURGE MAY
OCCUR LATE IN THE DAY WITH WINDS ARND 15-20 KTS...WL NEED TO WATCH
FOR THIS AND ADJUST FCST ACCORDINGLY.

FIRE WX...NO CONCERNS.

RIVER FLOODING...WL BE WORKING CLOSELY WITH SERFC AS RIVER LEVELS
MAY BE HEADING FROM THE MINOR INTO THE MODERATE FLOODING CATEGORIES
WITH ALL THE RAIN.

.JAX...
FL...FLOOD WATCH ALL ZONES THRU 5 PM...EXCEPT MARION...FLAGER AND
PUTNAM.
GA...FLOOD WATCH ALL ZONES THRU 5 PM.

HESS/PETERSON/KERNS

************ PREVIOUS EARLY MORNING DISCUSSIONS BELOW ********

HAVE ISSUED FLOOD ADVISORY FOR HAMILTON AND SUWANNEE COUNTIES
THROUGH 9 AM.

HAVE ISSUED DENSE FOG ADVISORY FOR ALACHUA...MARION...PUTNAM...
ST. JOHNS AND FLAGLER COUNTIES THROUGH 9 AM.

.JAX...
FL...FLOOD WATCH ZONES FLZ020>025.
     DENSE FOG ADVISORY FLZ033-036>038-040 THRU 9 AM.
     FLOOD ADVISORY FOR FLZ020-021 THRU 9 AM.
GA...FLOOD WATCH ZONES GAZ132>136...GAZ149>154...GAZ162>166.

PUBLIC...SANDRIK
MARINE/AVIATION...ZAPPE

----------------------------------------------------------------

EARLY MORNING DISCUSSION...

MODELS IN VERY GOOD AGREEMENT THIS MORNING WITH GFS GENERALLY THE
PREFERRED MODEL. WILL MERGE MESO-ETA WIND FIELD INTO THE GRIDS THIS
MORNING TO TAKE ADVANTAGE OF BETTER DELINEATION OF A COASTAL TROUGH
FEATURE DEVELOPING BY TUESDAY.

TODAY...WARM FRONT MOVING NORTH ACROSS THE FORECAST AREA (FA) WITH
AN APPROACHING UPPER LEVEL IMPULSE/LEFT EXIT REGION OF UPPER JET
SHOULD WILL RESULT IN WIDESPREAD CONVECTION NORTH OF INTERSTATE 10
THIS MORNING. AS THE IMPULSE BEGINS TO TRANSIT THE REGION THE
CONVECTION/FRONTAL SYSTEM WILL BE DRIVEN SOUTHEAST ACROSS THE FA
THIS AFTERNOON. UNIDIRECTIONAL LOW LEVEL FLOW WITH SOME SPEED SHEAR
SUFFICIENT TO SUSTAIN SOME STORM ORGANIZATION. HOWEVER...STABILITY
SHOULD BE LIMITED WITH MARGINAL CONDITIONS FOR SEVERE WX. WILL
MENTION STRONG THUNDERSTORMS POSSIBLE WITH ISOLATED LARGE HAIL EVENTS
POSSIBLE. REFER TO THE SPC DAY ONE OUTLOOK FOR FURTHER DETAILS.

TONIGHT...AS THE FRONT CONTINUES TO PUSH SOUTHEAST WELL SEE MOST OF
THE PRECIP EXITING SOUTHEAST GEORGIA. WILL GO WITH SLIGHT CHANCE
(20%) FOR MOST OF NORTH FLORIDA...EXCEPT CHANCE (30-40%) OF SOUTHEAST
OF A LINE FROM ST AUGUSTINE TO NEWBERRY. ALL PRECIP CLEARS OUT OF THE
FA AROUND MIDNIGHT.

MONDAY THROUGH TUESDAY...NORTHEASTERLY SURGE BEGINS TO PUSH SOUTHWARD
ACROSS THE COASTAL WATERS AS HIGH PRESSURE BUILDS TO OUR NORTH AND
WEST. WILL INCREASE COASTAL/OFFSHORE CLOUDINESS A TAD IN RESPONSE TO
THIS SURGE BUT NO PRECIPITATION EXPECTED.  INLAND LOOKING CLEAR
TO PARTLY CLOUDY WITH GOOD DRYING POTENTIAL.

EXTENDED...WILL ADJUST EXTENDED GRIDS WHEN THE EXTENDED PORTION OF
GFS (MRF) COMES OUT. OVERALL EXTENDED LOOKING GOOD WITH NEAR CLIMO
CONDITIONS THIS WEEK.

MARINE...NO HEADLINES EXPECTED FOR THIS PACKAGE. NEXT MARINE FEATURE
WILL BE THE SURGE EARLY THIS WEEK...WHICH MAY REQUIRE SMALL CRAFT
EXERCISE CAUTION FOR OUR NORTHERN WATERS.

FCSTID =    5
AMG   69  51  69  48 /  90   0   0   0
SSI   68  51  66  48 / 100  10   0   0
JAX   73  54  69  52 / 100  20   0   0
SGJ   73  57  71  55 /  80  20   0   0
GNV   76  57  76  52 /  80  20   0   0
OCF   79  59  77  53 /  70  30   0   0
Hazardous weather outlook, Mar 9, 5:00 AM EST, 5 hours before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 AM EST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WATCH FOR SOUTHEAST GEORGIA AND EXTREME NORTH FLORIDA...
...STRONG THUNDERSTORMS POSSIBLE...

GENERAL RAINFALL AMOUNTS OF ONE INCH ARE EXPECTED WITH ISOLATED
HIGHER AMOUNTS UP TO THREE INCHES ARE POSSIBLE TODAY. THIS MAY
FURTHER AGGRAVATE THE ONGOING RIVER FLOODING. ADDITIONALLY...
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL ALSO BE
POSSIBLE MAINLY FOR AREAS NORTH OF INTERSTATE 10.

A FEW STORMS MAY BECOME STRONG TODAY.  HAIL TO ONE HALF INCH...WIND
GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH TODAYS
STORMS.

OTHERWISE... NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

RIVER FLOODING WILL CONTINUE INTO MID-WEEK.

OTHERWISE...  NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FOR STRONGER STORMS.
ADDITIONALLY...SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT
FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 9, 4:13 AM EST, 5 hours 47 minutes before
FLZ020>022-091000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 AM EST SUN MAR 9 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...NORTHERN SUWANNEE AND
NORTHERN COLUMBIA COUNTIES THROUGH 5 AM EST...

AT 413 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTHEAST OF JASPER TO 6 MILES SOUTHWEST OF LIVE OAK...MOVING
EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND JASPER...SUWANNEE SPRINGS...LIVE OAK...HOUSTON...
WELLBORN...WHITE SPRINGS...SUWANNEE VALLEY AND WINFIELD THROUGH 500
AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 9, 5:05 AM EST, 4 hours 55 minutes before
FLZ023-091100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 AM EST SUN MAR 9 2003

...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING MOVING INTO BAKER
COUNTY...

THROUGH 6 AM...A STRONG THUNDERSTORM WILL MOVE EAST ACROSS BAKER
COUNTY WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. VISIBILITY ON
INTERSTATE 10 WILL BE SEVERELY REDUCED IN HEAVY RAIN. HAIL UP TO ONE
HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

SANDRIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suwannee

When
March 9, 10:00 AM EST to 12:30 PM EST
Where
Suwannee County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

Numerous flooded roadways. All dirt secondary roads reported as impassable. Several homes and mobile homes flooded in various portions of the county including Live Oak and Wellborn.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338830.